Special Situations In ED Management
Special Situations In ED Management
Anaphylaxis is a true pure distributive shock with mediators causing end capillary damage and subsequent leakage of fluid into the extravascular space. These mediators are responsible for the uncontrolled, uncoordinated vasodilatation seen in anaphylaxis. A patient in cardiovascular collapse from truly lifethreatening anaphylaxis can sequester the equivalent of 50% of their effective blood volume into their extravascular space within minutes of onset. Treatment of an allergic reaction usually involves the use of histamine blocking agents and steroids, but in the setting of anaphylactic shock, the early administration of epinephrine (1:1000 dilution 1 mg/mL) is necessary. Intramuscular injections (0.2-0.5 mL) of this solution into the thigh every five minutes as needed is the preferred route, but it can also be given subcutaneously. If circulatory collapse persists, an epinephrine infusion at 1-4 mcg/min should be started. If IV access is unavailable or delayed and the patient is in extremis, epinephrine may also be administered via the endotracheal tube with a dose two to three times greater than the IV dose (1:10,000 solution). If the initial response to epinephrine is transient, repeat bolus dosing may be necessary or the described IV drip at 1-4 mcg/min can be started.
Cardiogenic shock occurs acutely when the myocardium suddenly loses 40% of its function in the previously normal heart or when the already diseased heart loses a lesser percentage over time. Clinical criteria for the diagnosis of cardiogenic shock include:
Brain natriuretic peptide (BNP) levels are often markedly elevated in severe cardiogenic hypotension and the elevations correlate with severity and prognosis, though treatment in the ED setting rarely relies on these levels.
Management focuses on relieving fluid overload on the overworked heart and hemodynamic interventions to enhance myocardial pump function (both pharmaceutical and mechanical when necessary). In a hypotensive patient, small fluid boluses (on the order of 250-500 cc) are acceptable when the diagnosis is questionable or to maintain perfusion as a bridge to other interventions.
When hypoxia from respiratory failure is present, early endotracheal intubation is a key intervention. The hypotension in cardiogenic shock precludes the use of standard congestive heart failure meds (e.g., lasix and nitrates). In addition to its obvious respiratory benefits, endotracheal intubation has distinct hemodynamic benefits. Positive pressure ventilation decreases intrathoracic venous return and decreases preload. With the decrease in right ventricular chamber size, left ventricular expansion is enhanced and forward pump function is enhanced. Myocardial oxygen demand is thus decreased. Intubation alone can improve cardiac performance by as much as 30%. Ventilatory features such as positive end-expiratory pressure (PEEP), while removing fluid from the alveoli in the lungs, can also relieve hypoxia. The positive intrathoracic pressures from these interventions may worsen hypoxia.
Pressor support in cardiogenic shock can cause a dilemma in treatment. Using dopamine or norepinephrine to maintain peripheral pressures may cause dangerous increases in heart rate at a time when decreasing myocardial workload is a key endpoint. Administering other medications that are beneficial to cardiac function (e.g., beta blockers, ACE inhibitors, diuretics) may worsen the hypotension. Inotropes (such as dobutamine or the phosphodiesterase inhibitors inamrinone and milrinone) used to support cardiac function may cause peripheral vasodilation and also worsen hypotension. A combination of pressors and inotropes may be necessary to treat these patients and bridge the gap while definitive treatment is initiated.
Airway And Post-Intubation Considerations
Early intubation in a critically ill patient is a mainstay of ED practice. While providing airway protection, respiratory support, and blood oxygenation, this practice can have deleterious effects on peripheral blood pressures through medication administration and side-effects of positive pressure ventilation. Previously normotensive patients who are intubated may subsequently develop hypotension.
One large urban ED study associated subsequent hypotension with 29% of 84 patients requiring medical intubation.81Though mortality was not increased, 13% of these patients required vasopressors and one patient experienced cardiac arrest. Specific associations were not found to correlate with medications, but hypercarbic COPD and hypoxemic respiratory failure showed statistical correlations. These sobering statistics put the onus on ED physicians to be vigilant for the occurrence of post-intubation hypotension and to take appropriate steps to prevent it.
Wide acceptance of rapid sequence intubation (RSI) protocols in the ED have greatly facilitated safe and successful airway management. The danger in the hypotensive patient is the possible arbitrary use of medications, as this may worsen the patient's hemodynamic status. For example, induction with benzodiazepines, propofol, or barbiturates can contribute to hypotension and are not recommended in this patient population. Two useful induction agents are etomidate and ketamine. Etomidate produces a strong sedative-hypnotic effect but its effects on cardiac and other hemodynamic parameters are less significant than with many other agents. Unfortunately, etomidate suppresses cortisol release which may have significant repercussions in critically ill patients.82-84 Ketamine presents a very good option in these patients. As a dissociative anesthetic agent, the depressant effects of other RSI medications are avoided while its adrenergic activity may help in BP support. Though current recommendations for intubation support the use of etomidate plus succinylcholine, a trial directly comparing the morbidity associated with the use of etomidate versus ketamine is underway.85
The post-intubation management is critically important in resuscitating the hypotensive patient. Patients who are marginally compensated may precipitously crash during this period. This is because intubation can further compromise preload due to high intrathoracic pressures associated with mechanical positive pressure ventilation. Positive end-expiratory pressure (PEEP) can further increase intrathoracic pressure, and in patients with obstructive pulmonary disease, "auto-PEEP" can climb to dangerously high levels. If air-trapping becomes an issue, allowing the lungs to decompress by temporarily disconnecting the ventilator can result in a dramatic improvement in blood pressure. Be aware that similar pathophysiology may occur even in noninvasive ventilatory modalities such as continuous positive airway pressure and bilevel non-invasive ventilation.
Endocrinopathies can have a profound effect both on the rapid onset of hypotension and in its treatment once it occurs. Thyroxine and cortisol play important roles in regulating the body's basal metabolic rate. At the vascular level in the hypotensive patient, this manifests as a failure of vascular smooth muscle to respond to sudden stresses, producing early cardiovascular collapse. The problem continues during therapy as these patients show impaired responses to therapeutic interventions such as fluids and catecholamine infusion. Therapy focuses on vigilance in suspecting an underlying endocrinopathy, which prompts the ordering of diagnostic tests (e.g., cortisol and thyroid function tests) and/or instituting early replacement therapy. Treatment of severe hypothyroidism (myxedema coma) not only includes giving thyroid hormone but also stress dose glucocorticoids. Beware of the patient on chronic steroid therapy or who is adrenally suppressed. Exogenous administration of stress dose steroids is imperative in these cases. As mentioned earlier, septic patients may be relatively adrenally insufficient and should also receive stress dose steroids.
Anthony J. Weekes; Ryan J. Zapata; Antonio Napolitano
November 1, 2007